Missouri, 2008Flash Flooding in Missouri, September 13, 2008
September 13, 2008 · NWS EAX · 3 events in 3 counties and zones
Early morning heavy rains caused a few flash warnings to be issued on 09/13/2008.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning heavy rains caused a few flash warnings to be issued on 09/13/2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 13, 3:12 AM CST, 48 minutes earlier.
Area forecast discussion, Sep 13, 3:12 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT SAT SEP 13 2008
.DISCUSSION...
THE HEAVY RAINFALL EVENT CONTINUES TO BE THE FOCUS FOR DISCUSSION IN
THE SHORT TERM. THE ROBUST LOW LEVEL THETAE WAS SLOWLY WANING THIS
MORNING AS PROFILERS INDICATE THE LLJ GRADUALLY VEERING.
REGARDLESS...THE WEAKENING THETAE ADVECTION WAS BEING SUPPLEMENT BY
MODEST LOW LEVEL MOISTURE CONVERGENCE IN AN ENVIRONMENT CHARACTERIZED
BY PRECIPITABLE WATER VALUES AROUND 2.30 INCHES. THE BAND OF RAIN
OVER NWRN MO TO ERN KS WILL CONTINUE TO PROGRESS SLOWLY EAST THIS
MORNING...AND GRADUALLY DIMINISH IN AREAL COVERAGE AND INTENSITY...AS
MODELS SUGGEST THAT THE SFC AND H8 CONVERGENCE WILL GRADUALLY FADE
THROUGHOUT THE DAY. ADDITIONAL RAINFALL AMOUNTS TODAY WILL GENERALLY
BE LESS THAN ONE INCH.
ANOTHER CONCERN WAS THE POSITION OF THE FRONT BY THIS AFTN. MODELS
SUGGEST THAT THE FRONT WILL CLEAR THE CWA BEFORE ANY STRONG
CONVECTION DEVELOP ALONG THE BOUNDARY.
CONCERN FOR TONIGHT AND SUNDAY IS HEAVILY DEPENDENT UPON THE TRACK OF
THE FUTURE REMNANTS OF HURRICANE IKE. ALTHOUGH MODELS VARY SOMEWHAT
ON SPEED...THEY ARE CONSISTENT IN THE TRACK THE REMNANTS FROM NERN TX
TO SERN MO. THIS WILL PLACE THE XTRM SERN CWA ON THE OUTER FRINGES OF
THE HEAVY RAINFALL IN AN IMPRESSIVE DEFORMATION ZONE. WILL CONTINUE
THE FLOOD WATCH FOR THE XTRM SERN CWA FOR TNGT AND SUNDAY BUT CANCEL
THE WATCH EARLIER FOR THE REST OF THE CWA.
DB
&&
.AVIATION...
BATCH OF HEAVY RAIN WITH A FEW CLAPS OF THUNDER WILL QUICKLY EXIT THE
MKC/MCI TERMINALS BY 07Z. THE IFR CIGS ASSOCIATED WITH THE RAIN
SHOULD IMPROVE TO MVFR/VFR AS A BREAK IN THE PRECIP IS EXPECTED AT
MCI/MKC UNTIL AFTER FROPA...WHICH WILL BE AROUND 12-13Z. FOR
KSTJ...FROPA IS EXPECTED AT AROUND 11Z. UNTIL THEN...AREAS OF
MVFR/VFR RAIN ARE EXPECTED WITH BRIEF PERIODS OF IFR WITH THE HEAVIER
RAIN.
THE MAIN CONCERN IS AFTER FROPA AS LIFR/IFR CIGS ARE LIKELY AFT 13Z
WITH ONLY SLOW IMPROVEMENT TO MVFR CIGS BY EARLY TO MID-AFTERNOON.
DRIER AIR AND SOLAR INSOLATION WILL GRADUALLY ERODE THE LOW CIG BY
LATE AFTN AT ALL TERMINALS. CONFIDENCE IN TIMING OF THE EROSION OF
CIGS IS LOW AT THIS TIME WITH FURTHER UPDATES LIKELY.
DB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 1 PM SATURDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
MOZ005-MOZ006-MOZ007-MOZ011-MOZ012-MOZ013-MOZ014-MOZ015-
MOZ020.
FLOOD WATCH UNTIL 7 PM SATURDAY FOR MOZ008-MOZ016-MOZ021-MOZ022-
MOZ023-MOZ024-MOZ028-MOZ029-MOZ030-MOZ037.
FLOOD WATCH UNTIL 7 PM SUNDAY FOR MOZ017-MOZ025-MOZ031-MOZ032-
MOZ033-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
MOZ053-MOZ054.
KS...FLOOD WATCH UNTIL 1 PM SATURDAY FOR KSZ025-KSZ102.
FLOOD WATCH UNTIL 7 PM SATURDAY FOR KSZ057-KSZ103-KSZ104-KSZ105.
FLOOD WATCH UNTIL 7 PM SUNDAY FOR KSZ060.Hazardous weather outlook, Sep 12, 11:58 AM CST, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT FRI SEP 12 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT FRI SEP 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE ACROSS THE OUTLOOK
AREA THROUGH TONIGHT. ONE TO THREE INCHES OF RAIN HAVE ALREADY
FALLEN ACROSS PORTIONS OF THE OUTLOOK AREA WITH AN ADDITIONAL ONE TO
TWO INCHES POSSIBLE THROUGH TONIGHT. THIS WILL LEAD TO THE POSSIBILITY OF
FLASH FLOODING AS WELL AS RISES ON AREA RIVERS WITH RIVER FLOODING
LIKELY. THE MOST LIKELY AREA TO EXPERIENCE HEAVY RAINFALL THROUGH
TONIGHT WILL BE ALONG AND NORTH OF A KANSAS CITY TO MACON LINE.
OTHERWISE...AN AREA OF LOW PRESSURE HAS DEVELOPED ACROSS SOUTH CENTRAL
KANSAS TODAY AND WILL MOVE NORTHEAST ACROSS NORTHWEST MISSOURI THIS
AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT
AHEAD OF THIS FEATURE. WHILE OVERALL INSTABILITY WILL REMAIN
QUESTIONABLE...SUFFICIENT SHEAR AND COPIOUS AMOUNTS OF LOW LEVEL
MOISTURE WILL MAKE ISOLATED TORNADOES A POSSIBILITY WITHIN THE
STRONGER STORMS...MAINLY ALONG AND SOUTH OF A KANSAS CITY TO MACON LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY RAINFALL WILL LIKELY BE ONGOING ACROSS PORTIONS OF NORTHERN
MISSOURI BY SATURDAY MORNING. AS A COLD FRONT MOVES ACROSS THE
OUTLOOK AREA ON SATURDAY...ADDITIONAL RAINFALL AND ISOLATED
THUNDERSTORMS ARE LIKELY. THE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE.
FOR SATURDAY NIGHT AND SUNDAY...THE FUTURE REMNANTS OF HURRICANE IKE
WILL MOVE THROUGH NORTHWESTERN ARKANSAS INTO SOUTHEASTERN MISSOURI.
THIS TRACK MAY PRODUCE ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES
FOR AREAS GENERALLY SOUTH OF A LINE FROM KANSAS CITY TO MOBERLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND SOUTH OF A
KANSAS CITY TO MACON LINE TODAY. SPOTTERS ARE ALSO URGED TO RELAY ANY
RAINFALL AMOUNTS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE.
DEROCHE
In the hours before
Local storm report, Sep 12, 10:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1113 PM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 1 SE INDEPENDENCE 39.58N 91.76W
09/12/2008 MONROE MO NWS EMPLOYEE
BRIEF TOUCHDOWN JUST NW OF I-70 AND M-291 INTERSECTION
&&
MJLocal storm report, Sep 12, 10:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM FLASH FLOOD SEDALIA 38.70N 93.23W
09/12/2008 PETTIS MO EMERGENCY MNGR
2 TO 3 FEET OF WATER OVER THE ROAD AT HWY 50 AND
CENTER...WITH SEVERAL CARS STRANDED.
0618 AM FLASH FLOOD 5 S BUNCETON 38.72N 92.80W
09/12/2008 COOPER MO EMERGENCY MNGR
APPROXIMATELY 6 INCHES OF WATER OVER THE ROAD ON HWY B
NEAR THE COOPER AND MONITEAU COUNTIES BORDER.
0618 AM FLASH FLOOD 1 SSW PRAIRIE HOME 38.80N 92.60W
09/12/2008 COOPER MO EMERGENCY MNGR
WATER OVER HWY W...1 MILE SOUTH OF HWY J. VEHICLE STALLED
WITH WATER UP TO THE DOOR.
0640 AM FLASH FLOOD 2 W CLINTON 38.37N 93.81W
09/12/2008 HENRY MO LAW ENFORCEMENT
HIGH WATERS ALONG HWY 7.
0640 AM FLASH FLOOD 2 SW CALHOUN 38.45N 93.65W
09/12/2008 HENRY MO LAW ENFORCEMENT
HIGH WATERS ALONG HWY 52 RESULTING IN SIGNIFICANT
PONDING.
0640 AM FLASH FLOOD MONTROSE 38.26N 93.98W
09/12/2008 HENRY MO LAW ENFORCEMENT
HIGH WATERS COVERING A MAJORITY OF HWY K.
0640 AM FLASH FLOOD 4 N CLINTON 38.43N 93.77W
09/12/2008 HENRY MO LAW ENFORCEMENT
HIGH WATERS ALONG HWY 13.
0645 AM FLASH FLOOD 4 S BUNCETON 38.73N 92.80W
09/12/2008 COOPER MO EMERGENCY MNGR
HIGH WATERS ALONG HWY B SOUTH OF HWY J.
0720 AM FLASH FLOOD 4 SE BOONVILLE 38.92N 92.70W
09/12/2008 COOPER MO EMERGENCY MNGR
HIGH WATERS ALONG HWY 87 TWO MILES SOUTH OF I-70.
0921 AM FLOOD LEES SUMMIT 38.92N 94.38W
09/12/2008 JACKSON MO FIRE DEPT/RESCUE
ROAD CLOSURE DUE TO HIGH WATER AT SW BLUE PARKWAY BETWEEN
EXECUTIVE WAY AND LIBBY LANE. BARRICADES HAVE BEEN SET.
0945 AM FLASH FLOOD 3 E OSAWATOMIE 38.50N 94.90W
09/12/2008 MIAMI KS LAW ENFORCEMENT
HIGH WATERS ALONG 347 ST AT HARMONY RD.
0945 AM FLASH FLOOD 6 ENE PAOLA 38.61N 94.76W
09/12/2008 MIAMI KS LAW ENFORCEMENT
HIGH WATERS ALONG 299 ST AND OAK GROVE RD.
0945 AM FLASH FLOOD 3 WNW BUNCETON 38.81N 92.85W
09/12/2008 COOPER MO EMERGENCY MNGR
HIGH WATERS ALONG E HWY 2 MILES WEST OF HWY 5.
0945 AM FLASH FLOOD 1 SW FONTANA 38.42N 94.85W
09/12/2008 MIAMI KS LAW ENFORCEMENT
HIGH WATERS ON 391 ST AT LEDGE LN.
0435 PM FUNNEL CLOUD 5 S KNOB NOSTER 38.70N 93.57W
09/12/2008 JOHNSON MO BROADCAST MEDIA
RELAYED REPORT FROM TELEVISION STATION. SOUTH OF WHITEMAN
AFB. TIME ESTIMATED.
0510 PM TORNADO 2 N SPRING HILL 38.78N 94.83W
09/12/2008 JOHNSON KS STORM CHASER
BRIEF TOUCHDOWN WITH DIRT WHIRL
0513 PM TORNADO 3 SW DE SOTO 38.94N 94.99W
09/12/2008 JOHNSON KS EMERGENCY MNGR
TORNADO REPORTED NEAR 103RD AND SUNFLOWER IN CLEARVIEW
CITY.
0525 PM TORNADO 2 E DE SOTO 38.97N 94.91W
09/12/2008 JOHNSON KS LAW ENFORCEMENT
RELAYED FROM WFO TOP FROM KANSAS STATE TROOPER AT 83RD
AND CEDAR CREEK.
0529 PM TORNADO 2 SW BONNER SPRINGS 39.03N 94.91W
09/12/2008 WYANDOTTE KS EMERGENCY MNGR
BREIF TOUCHDOWN
0544 PM TORNADO 3 E HUGHESVILLE 38.84N 93.24W
09/12/2008 PETTIS MO EMERGENCY MNGR
CONFIRMED TOUCHDOWN WITH STRUCTURE DAMAGE NEAR TEH
INTERSECTION OF HIGHWAY 65 AND COUNTY ROADS J AND D.
0553 PM TORNADO 4 SE OVERLAND PARK 38.87N 94.63W
09/12/2008 JOHNSON KS LAW ENFORCEMENT
BRIEF TOUCHDOWN
0555 PM FUNNEL CLOUD 3 NW GRANDVIEW 38.91N 94.56W
09/12/2008 JACKSON MO BROADCAST MEDIA
SPOTTER RELAY FROM TELEVISION STATION. TIME ESTIMATED.
0636 PM TORNADO 1 SE INDEPENDENCE 39.58N 91.76W
09/12/2008 MONROE MO NWS EMPLOYEE
BRIEF TOUCHDOWN JUST NW OF I-70 AND M-291 INTERSECTION
0648 PM FLOOD 2 NW INDEPENDENCE 39.11N 94.38W
09/12/2008 JACKSON MO AMATEUR RADIO
ROAD CLOSED AT 23RD AND STERLING
0750 PM FLASH FLOOD 1 NE LANSING 39.26N 94.87W
09/12/2008 LEAVENWORTH KS EMERGENCY MNGR
3 FEET OF WATER FLOWING ACROSS KANSAS ROUTE 5. A COUPLE
CARS STRANDED.
&&
MJLocal storm report, Sep 12, 10:20 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1120 PM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 1 SE INDEPENDENCE 39.08N 94.34W
09/12/2008 JACKSON MO NWS EMPLOYEE
BRIEF TOUCHDOWN JUST NW OF I-70 AND M-291 INTERSECTION
&&
MJFlash Flood, Ray
- When
- September 13, 4:00 AM CST to 10:00 AM CST
- Where
- Ray County, 4.64 mi NW of Taitsville to 4.53 mi NW of Taitsville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.520, -94.040
Price Drive near Highway 13, was reported to be washed out from flash flooding. One car was reported swept off the road, with the driver uninjured.
Flash Flood, Sullivan
- When
- September 13, 4:53 AM CST to 10:53 AM CST
- Where
- Sullivan County, 1.38 mi S of Humphreys to 1.36 mi S of Humphreys
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.110, -93.320
A vehicle was swept off of Highway 139, due to fast flowing water. The driver was able to swim to safety.
Flash Flood, Macon
- When
- September 13, 7:57 AM CST to 1:57 PM CST
- Where
- Macon County, 4.23 mi E of La Plata to 3.31 mi E of La Plata
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -92.400
Up to six feet of water was reported on Highway 156 at Bear Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, September 13 to 14, 20082 deaths · 3 injured · $41 million · 14 events
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flash Flood and Flooding in Michigan, September 13 to 16, 2008$2.4 million · 4 events
- Flooding in Iowa, September 13 to 15, 2008$2.0 million · 2 events
- Flash Flooding in Indiana, September 13, 2008$1.5 million · 4 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134955, 134956, 134957.